Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 12, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 12, 2021, 7:41 PM MDT for Baca County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 7:41 PM MDT (01:41 UTC)
Expired
Jun 12, 2021, 8:30 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 178 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3697 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.9
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS85 KPUB 130141
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
741 PM MDT Sat Jun 12 2021
 
COZ094-099-130230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
741 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND EAST CENTRAL LAS
ANIMAS COUNTIES UNTIL 830 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kim, or 33 miles west of Springfield, moving
southeast at 80 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield, Pritchett, Vilas, Campo and Kim. 

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3700 10283 3723 10364 3763 10336 3742 10228
      3700 10251
TIME...MOT...LOC 0141Z 298DEG 71KT 3731 10322 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:39 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 12, 6:39 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
639 PM MDT Sat Jun 12 2021

.UPDATE...
Issued at 616 PM MDT Sat Jun 12 2021

...TORNADO WARNING CURRENTLY IN EFFECT FOR NORTHERN CENTRAL LAS
ANIMAS COUNTY, DOPPLER RADAR INDICATED ROTATION WITHIN THIS STORM,
WHICH IS NEARLY STATIONARY AND SLOWLY MOVING SOUTH. THIS STORM IS
CAPABLE OF PRODUCING A TORNADO, ALONG WITH 2.5 INCH HAIL, AND
WINDS IN EXCESS OF 70MPH. SEVERE THUNDERSTORM WARNING IS ALSO IN
EFFECT FOR NORTHWESTERN LAS ANIMAS COUNTY, SOUTHWESTERN OTERO
COUNTY, AND SOUTHEASTERN PUEBLO COUNTY...THIS STORM IS CAPABLE FOR
PRODUCING HAIL OF 1.5 INCHES IN DIAMETER IN WIND GUSTS OF 70MPH.

PoPs and QPFs have been updated to account for newly developed
areas of convection.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 254 PM MDT Sat Jun 12 2021

Currently...

Some cumulus clouds are forming over the Raton and Southern Sangres.
meanwhile, the far southeast plains are seeing dewpoints in the mid-
60s. Latest HRRR runs seem to be drying things out but strengthening
southeast winds and high dewpoints suggest otherwise...

Rest of Today and Tonight...

The upper ridge will continue to build in over the region through
the rest of today and tonight, keeping flow west-southwest aloft and
advecting more dry air into our mid-levels. Along with that, surface
flow over the southeast plains will be from the southeast, which
means the lower levels will be getting more moisture, which will
assist with instability; dewpoints in the low-mid 60s are already
present in Baca County.

The moist southeast surface flow will be enhanced orographically,
and with the dry mid-levels supporting near-dry adiabatic lapse
rates, most of the models are in agreement of convection initiating
over the Raton Mesa and southern Sangre de Cristo Mountains by 3-4PM
this afternoon. CAPE will be sitting between 1000-1500 J/kg as well,
and storms will likely have few problems breaking any cap. Given
pretty potent-looking inverted-V soundings, and considering the
lapse rates, strong wind gusts of over 60 mph and hail up to 1
inch in diameter will be possible with these initial storms.

As storms head further east towards the Kim area between 4-6PM, the
environment will start looking a bit more favorable the further east
the storms move. CAPE around Las Animas County is expected to sit
between 1500-2000 J/kg, with bulk shear topping off over 30 knots.
Overall, shear and instability will be more supportive of stronger
storms, and hazards in this area will likely increase to 70 mph wind
gusts and 1.5 inch hail as possible threats. Hodographs appear to
still be pretty straight, and although there is some SRH present in
the environment, the tornado threat is relatively low, although
still non-zero given the shear profile.

Finally, storms will head towards Baca County after 6-7PM, where
there will be higher CAPE (2000+) along with better shear and
increased environmental helicity. The wind and hail threats will
continue, but with the increased parameters there is the chance for
an isolated tornado to form. Severe thunderstorm chances diminish
greatly after 8PM or so, but a few weaker residual storms could
stick around for a few extra hours.

Confidence in storms reaching Baca county has fluctuated over the
last several hours, with some short-term models (looking at the HRRR
specifically here) have been coming in dry for the last few runs,
suggesting that storms may have a problem breaking the cap out there
and accessing the stores of instability available. Will monitor
going forward. While the ingredients for stronger storms are still
present in Baca County (CAPE, shear, helicity, etc.) there is rising
confidence that storms may unable to break that cap. So overall,
while confidence in longer lived storms out east has decreased, if
storms do manage to persist out there, they will likely be strong to
severe in nature.

Other than the main severe threat, there is a low-end chance for
some weaker storms to form near Pueblo and the highway 50 corridor,
where the main concerns would be gusty winds. Temperatures are
expected to be above average once again, with high-80s to low-90s
forecasted over most of the area. Lows tonight will dip into the 40s
over the valleys, but over the plains things should stick around the
low-60s.

Sunday...

On Sunday, a disturbance to the flow will pass through the upper
high over our area, bringing some increased ascent to the I-25
corridor and adjacent areas, increasing chances for more widespread
thunderstorms during the afternoon hours. The wind shear setup will
be similar to today's with moist southeast flow at the surface
contributing to higher moisture content, while at mid levels more
westerly flow will advect in dry air and assist in steepening mid-
level lapse rates. Bulk wind will also increase from today, hitting
30-45 knots in places over the southern I-25 corridor. CAPE should
be more widespread thanks to the influx of 50s-60s dewpoints
expected at the surface, so most of I-25 will be sitting near 1500
J/kg by Sunday afternoon. However, a surface inversion and decent
amounts of CIN could limit not only thunderstorm extent but also the
potential strength, so these conditions will have to be watched
going forwards. Should a thunderstorm overcome these two factors and
reach its full potential, it would likely become a supercell,
capable of producing large hail, severe outflow winds, and a tornado
or two.

.LONG TERM...(Sunday night through Saturday)
Issued at 254 PM MDT Sat Jun 12 2021

...Heating up with another uptick in thunderstorms late week into
next weekend...

Thunderstorms will continue into the evening hours across the
southeast plains as one or more convective clusters develop across
the plains as the low level jet intensifies.  With MlCAPE around
2000 J/kg and deep layer shears around 30-40 kts, one or two severe
storms will be possible into the evening hours.  LCLs look a little
higher than the previous day, so still think primary risks will be
large hail and damaging winds into the evening hours. However with
such stout CAPE aloft, and decent low level shear can't rule out
a brief tornado. The Palmer Divide and Raton Ridges tend to be the
higher probability locations due to terrain induced boundaries
where resident surface vorticity can get stretched. So although a
low probability event, it will still bear close watching. Best low
level moisture looks to be across the Palmer Divide right now, so
that may be the higher probability location. High res models
drive a westward propagating outflow boundary into southeast CO
overnight originating from convection in KS and have maintained
some isolated pops across far eastern areas to account for the
potential of thunderstorms to linger past midnight.

Monday...the upper high will continue to build northward over the
Rocky Mountain region and temperatures will heat up once
more...particularly out west.  Nam12 maintains some higher dew
points across the plains vs other models which do not appear to
resolve the Sunday night convection/outflow boundary.  Deep layer
shear weakens with the upper high overhead but with upslope flow
can't rule out an isolated thunderstorm across the southeast
mountains/adjacent plains on Monday.  Almost due southerly storm
motions should keep any isolated activity tied to the mountains, as
the southeast plains appear capped for now. GFS is more robust
with mixing out the surface dew point in spite of southeast low
level flow and therefore keeps all of southern CO dry. Plan to
keep some isolated pops in and near the southeast mountains for
now and will need to watch how this evolves. With high LCLs,
around H6, gusty winds and lightning would be the primary storm
risks.

Upper high stays locked in over the 4 corners region through mid to
late week, gradually moistening in the mid and high levels as
recycled moisture from thunderstorms across the western U.S. get
entrained within the upper high.  Southeast plains may see periodic
intrusions of low level moisture from westward propagating
boundaries originating from central plains MCSs...with GFS
advertising the next one for Monday night.  However low level
moisture is advertised to mix out each afternoon with temperatures
soaring to around 100 across the plains again through mid week.
Overall, will keep isolated thunderstorms in the forecast each
day mainly for the mountains, with an uptick towards mid to late
week as mid and high level moisture increases.

An upper trough to the north will clip through the the northern high
plains, shifting the upper high westward and allowing a cold front
to drop through the southeast plains late in the week. This will
bring a cool down for Friday and another potential uptick in
thunderstorms across the southeast mountains and adjacent plains
into next weekend. With northwest flow over the region, we could see
another round of strong to severe thunderstorms along the I-25
corridor if low level moisture return is sufficient Friday and
Saturday...as southeast surface winds beneath northwest flow aloft
is a classic severe weather pattern for southeast CO.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 254 PM MDT Sat Jun 12 2021

VFR conditions are expected at KALS, KCOS, and KPUB over the next 24
hours. There is a low chance that a thunderstorm could develop near
KPUB around 00-02Z tonight, but confidence is low enough to not
include it in the TAFs. If a storm were to form nearby, gusty,
erratic winds and MVFR conditions from heavy rain would be possible.
Overnight tonight KCOS could get some low clouds that could lower
flight category from cigs, but it will largely depend on how strong
the southeasterly flow gets later tonight, so left things at VFR for
now. Winds at KCOS and KALS will be gusty, up to around 25 mph, this
afternoon through around 03Z tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...STEWARD
SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 12, 11:26 AM MDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Sat Jun 12 2021

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Sat Jun 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
and evening over Colorado's southern border from the Raton Mesa
and southern Sangre de Cristo Mountains to the Kansas border. Main
risks will be 1 to 1.5 inch hail, 60-70 mph wind gusts, and an
isolated weak tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday afternoon along
and east of the I25 corridor. These storms may produce large
hail, severe outflow winds, and possibly a tornado.

Monday through Friday, thunderstorms are expected daily during
the afternoons, especially over the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the southeastern plains this afternoon and
evening.

GARBEROGLIO/31

In the hours before

Special weather statement, Jun 12, 5:13 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Sat Jun 12 2021

COZ093-094-130000-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
513 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 35 miles southwest of La Junta, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas and Delhi.

LAT...LON 3744 10390 3762 10403 3785 10378 3762 10347
TIME...MOT...LOC 2312Z 227DEG 9KT 3756 10391

kam
Special weather statement, Jun 12, 5:27 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Sat Jun 12 2021

COZ074-087-088-130015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
527 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 615 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 24 miles north of Trinidad, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aguilar, Hoehne, Gulnare and Tyrone.

LAT...LON 3722 10456 3735 10479 3755 10476 3771 10462
      3748 10417 3728 10432
TIME...MOT...LOC 2326Z 224DEG 15KT 3750 10464

kam
Special weather statement, Jun 12, 5:52 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
552 PM MDT Sat Jun 12 2021

COZ093-130030-
La Junta Vicinity/Otero County CO-
552 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO COUNTY UNTIL 630
PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 22 miles southwest of La Junta, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas.

LAT...LON 3769 10390 3781 10397 3802 10368 3780 10350
TIME...MOT...LOC 2352Z 237DEG 12KT 3778 10386

kam
Special weather statement, Jun 12, 6:01 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
601 PM MDT Sat Jun 12 2021

COZ088-093-094-130030-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
601 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Tyrone, or 29 miles north of Trinidad, moving east
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Delhi and Thatcher.

LAT...LON 3750 10445 3764 10447 3771 10397 3742 10389
TIME...MOT...LOC 0001Z 262DEG 27KT 3758 10433

kam
Special weather statement, Jun 12, 6:09 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
609 PM MDT Sat Jun 12 2021

COZ086-088-093-130045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
609 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHERN LAS
ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Delhi, or 31 miles southwest of La Junta, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Otero,
northern Las Animas and southeastern Pueblo Counties.

LAT...LON 3769 10406 3779 10416 3787 10399 3772 10384
TIME...MOT...LOC 0009Z 249DEG 7KT 3777 10407

kam
Special weather statement, Jun 12, 7:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
741 PM MDT Sat Jun 12 2021

COZ094-099-130230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
741 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND EAST CENTRAL LAS
ANIMAS COUNTIES UNTIL 830 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kim, or 33 miles west of Springfield, moving
southeast at 80 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield, Pritchett, Vilas, Campo and Kim.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3700 10283 3723 10364 3763 10336 3742 10228
      3700 10251
TIME...MOT...LOC 0141Z 298DEG 71KT 3731 10322

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jun 12, 6:09 PM MDTSpecial Weather StatementPUBOtero36 min
Jun 12, 6:17 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo28 min
Jun 12, 6:25 PM MDTTornado WarningPUBLas Animas35 min
Jun 12, 6:37 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo38 min
Jun 12, 6:45 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Jun 12, 6:59 PM MDTTornado WarningPUBLas Animas6 min
Jun 12, 7:25 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
Jun 12, 7:55 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 12, 7:58 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas32 min
Jun 12, 8:26 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas49 min
Jun 13, 12:07 PM MDTSpecial Weather StatementPUBDouglas23 min
Jun 13, 1:22 PM MDTSpecial Weather StatementPUBEl Paso8 min
Jun 13, 1:35 PM MDTSpecial Weather StatementPUBEl Paso25 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.